Long-term trazodone use can lead to dependence, which may cause withdrawal symptoms after ending use. Trazodone withdrawal symptoms can sometimes be avoided through tapering.
Article at a Glance:
- Trazodone is not a controlled substance, but it can still result in physical dependence.
- Withdrawal symptoms are likely if you abruptly stop using trazodone.
- Tapering use or detoxing from trazodone under medical supervision can help ease you off the drug and minimize withdrawal symptoms.
Trazodone, previously sold under the brand names Oleptro and Desyrel, is an antidepressant medication. The drug is FDA-approved to treat depression but is also prescribed off-label for agitation and insomnia.
Trazodone is not a controlled substance. However, it is still possible to become physically dependent on the drug. When you take a medication like trazodone and remain on it for a long period of time, your brain can start adapting to the presence of the drug. When this occurs, it’s common to experience withdrawal symptoms from Trazodone if you suddenly stop taking it.
Many medical centers offer detox programs that help people struggling with dependence, and one method is called a medical taper. Trazodone tapers provide a framework of support and structure to make the first step in treatment an impactful one.
What Is Trazodone Detox?
During the detox process, your body is cleansed of a substance that you are taking, often under medical supervision. Trazodone detox is no different. Ideally, when you detox from trazodone, you slowly come off the drug to minimize withdrawal symptoms.
Your doctor may advise you to enroll in a medically supervised trazodone detox plan, either as an outpatient or inpatient at a medical detox facility. From there, experts recommend slowly tapering off trazodone.
How To Stop Taking or Taper off Trazodone
For most people, the tapering process is incremental. You will usually receive a consultation from professionals and physicians to help craft a unique tapering schedule that fits your individual needs. Tapering begins with your baseline trazodone dose, or how much you were taking per day before treatment. From there, the dose is slowly decreased.
The taper can be slowed down or sped up depending on your needs. If you are beginning to feel the onset of withdrawal symptoms, this may be a sign that the taper is occurring too rapidly and should be dialed back. Slow and steady is the goal of a trazodone taper.
Generally, tapers of antidepressants like trazodone take around two to four weeks; after this period, you will be off the drug entirely. This schedule allows ample time for the body to self-correct and adjust to a trazodone-free path. As mentioned, severe withdrawal symptoms are potentially avoidable with a trazodone taper. When the drug is removed gradually, the body doesn’t realize that it is gone.
A cold turkey detox is quite the opposite. This is when you stop taking trazodone without a taper, and it’s the neurological equivalent of pulling the rug out from underneath someone. There is no time to adapt, and the result can be painful. For this reason, tapers can be a helpful approach.
When enough time has passed, you will find that you have adapted to life without trazodone. Still, mental health issues may require additional counseling, therapy or a different medication. A physician will be able to determine the best way to proceed while keeping trazodone out of the equation once and for all.
What Is Trazodone Withdrawal?
Withdrawal is the body’s process of readjusting to the absence of a drug in its system. After a consistent amount of time taking trazodone, the body and brain become used to trazodone and adapt to its presence. If you suddenly stop taking trazodone, you may feel ill as your body readjusts after the change in routine. Withdrawal can be very challenging for people attempting to quit trazodone.
Attempting to manage withdrawal symptoms without medical supervision can be dangerous. This is especially true if you take trazodone to treat mood issues like depression, which may worsen if you suddenly stop taking the drug.
Signs and Symptoms of Trazodone Withdrawal
When a person is going through withdrawal from an antidepressant like trazodone, discomfort is common. Other physical symptoms associated with trazodone withdrawal include:
- Trouble sleeping
Since trazodone is often prescribed to treat mental health issues like depression, there are adverse effects that can occur when abruptly stopping use. People who suffer from depression and take trazodone for treatment may feel increased depression during withdrawal. For this reason, it is important to only stop taking trazodone under a doctor’s care.
If you notice your depression worsening after ending trazodone use, seek medical attention or call the National Suicide Prevention Lifeline at 800-273-8255.
Trazodone Withdrawal Timeline and Symptom Duration
Everyone experiences trazodone withdrawal symptoms differently. For some people, physical symptoms could subside in just a few days. For others, they could last weeks or longer.
Trazodone has a half-life that ranges between five and nine hours. The half-life of a drug is how long half of a single dose stays in your body. Because it takes about five half-lives to clear a drug from a person’s system, trazodone stays in the system for around 45 hours after the final dose. However, withdrawal does not necessarily end when the drug is out of the system. The withdrawal timeline will vary from person to person.
When people experience withdrawal from antidepressant medications such as trazodone, there are various factors that influence the duration of withdrawal and intensity of symptoms. These include:
- How long a person has been taking trazodone
- Dosage amount prior to starting withdrawal
- Individual characteristics
Another factor is the method of detoxification. Some people elect the cold turkey approach, which could result in more severe withdrawal symptoms but may take a shorter amount of time. The tapering approach usually involves less severe withdrawal symptoms, but the timeline is stretched out over a few weeks.
Find the Help You Need
Though trazodone is not a controlled substance, using the drug can still lead to dependence. Fortunately, expert help is available. Our medical team at The Recovery Village is experienced in helping people safely taper off trazodone and avoid future use. Contact us today to learn more about trazodone treatment options that can work for you.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.